Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 26, NWS Topeka, KS

April 24, 2003Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 24, 2003, 3:30 PM CDT for Lyon County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2003, 3:30 PM CDT (20:30 UTC)
Expired
Apr 24, 2003, 4:15 PM CDT
In force
45 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Lyon County, KS

The radar

The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 2:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 242030
SVRTOP
KSC111-242115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT THU APR 24 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LYON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 415 PM CDT

* AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF AMERICUS...OR ABOUT 14
  MILES WEST OF EMPORIA...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  AMERICUS
  EMPORIA
  ADMIRE

LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY
MOVE INDOORS NOW, AND STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3857 9635 3829 9635 3836 9605 3866 9610

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:55 AM CDT, 13 hours 35 minutes earlier.

Area forecast discussion, Apr 24, 1:55 AM CDT, 13 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
155 AM CDT THU APR 24 2003

...PRECIPITATION AND TEMPERATURES THE MAIN CONCERNS...

00Z TOPEKA SOUNDING HAD BACKED WINDS THROUGH 150MB WITH NEARLY
STACKED SYSTEM WAS IN EASTERN COLORADO NEARING THE KANSAS BORDER.
CONVECTION IN EASTERN OKLAHOMA HELPED SAP OFF SOME ENERGY DURING THE
EVENING...WHICH COMBINED WITH DRY AIR WORKING ACROSS CENTRAL KANSAS
TO END MUCH OF THE PRECIPITATION IN NORTHCENTRAL/NORTHEAST KANSAS.

00Z H500 ANALYSIS DIDNT SHOW A FAVORED MOVEMENT FOR THE UPPER LOW
WITH 50+KT WINDS FROM THE WEST AROUND THE SOUTH TO THE EAST
SIDE...HOWEVER WATER VAPOR IMAGERY BY 05Z WAS SHOWING A SOUTHWEST
DRIFT WHICH WAS ALSO NOTED IN THE PROFILER FIELD.  THIS IS THE SAME
MOVEMENT ALL OF THE MODEL OUTPUT WAS ANTICIPATING.

H500/700 ENERGY WORKING AROUND THE BASE OF THE UPPER LOW STARTED
TRIGGERING THUNDERSTORMS ACROSS NORTHWEST OKLAHOMA BETWEEN 04-05Z.
THIS ENERGY WILL MOVE EAST/NORTHEAST AND COULD BE IMPACTING SOUTHERN
PORTIONS OF THE FORECAST AREA BY 12Z.  THIS SYSTEM WILL REINFORCE
MID-LEVEL MOISTURE AND EFFECTIVELY END THE DRY SLOTS IMPACT.

BELIEVE THE THUNDERSTORMS WILL WEAKEN INTO MAINLY SHOWERS WITH
EMBEDDED THUNDER WHEN THEY REACH OUR AREA.  THIS ENERGY WILL WRAP
AROUND THE NORTH SIDE OF THE UPPER LOW AS IT MOVES TOWARD SOUTHEAST
KANSAS BY 00Z THIS EVENING.  THIS SHOULD AGAIN SLOWLY DRAG THE
HEAVIER PRECIP FROM THE NORTHERN COUNTIES AROUND NOON TO THE
SOUTHEAST DURING THE AFTERNOON AND EARLY EVENING.  SEVERE WEATHER
THREAT APPEARS QUITE LIMITED...WITH THE BEST AREA ACROSS THE
EASTCENTRAL COUNTIES ON THE NORTHERN EDGE OF H150 DIVERGENT FLOW.

PRECIP SHOULD TAPER OFF SIGNIFICANTLY AFTER MIDNIGHT AS THE STACKED
LOW SYSTEM MOVES ALONG THE MISSOURI-ARKANSAS BORDER BY 12Z FRIDAY.
ETA/GFS BOTH SHOWING A PIECE OF ENERGY AROUND THE NORTHWEST SIDE OF
THE LOW ON FRIDAY GETTING PINCHED BETWEEN THE LOW AND WEAK RIDGING.
THIS CREATES A BAND OF MID-LEVEL MOISTURE THAT MAY BE SUFFICIENT TO
HAVE A FEW SHOWERS OVER EASTERN COUNTIES IN THE MORNING AND POSSIBLY
SOME SPRINKLES DURING THE DAY ACROSS THE AREA.  AT THIS TIME DUE TO
THE VARIABILITY...WILL IGNORE THE SPRINKLES AND ONLY CONTINUED
CLOUDS PER GOING FORECAST.

AREA SHOULD BE DRY FRIDAY NIGHT/SATURDAY...HOWEVER 850-700 WARM AIR
ADVECTION COULD CREATE SOME EARLY MORNING THUNDERSTORMS OVER THE
NORTHCENTRAL COUNTIES.

BY SUNDAY MORNING A H500 LOW CENTER IS MOVING THROUGH THE NORTHERN
PLAINS.  THE GFS STRONGER WITH THE INITIAL ENERGY THAN THE LATEST
ETA...BUT BOTH DRIVE A COLD FRONT NEAR THE AREA BY 12Z SUNDAY
SETTING UP ANOTHER CHANCE FOR THUNDERSTORMS.  BECAUSE OF STRONGER
GFS...DECIDED TO KEEP SLIGHT CHANCE POPS FOR NORTH CENTRAL LATE
SATURDAY NIGHT...AND CHANCE POPS OVER ENTIRE AREA SUNDAY AS FRONT
MOVES ACROSS.

WILL REMOVE PRECIP FROM SUNDAY NIGHT/MONDAY BASED ON NEW GFS
BUILDING SURFACE HIGH IN QUICKER THAN EARLIER RUNS.  WILL CONTINUE
POPS MONDAY NIGHT THROUGH TUESDAY NIGHT FROM EARLIER FORECAST.

ROGERS

.TOP...NONE.
Hazardous weather outlook, Apr 24, 11:38 AM CDT, 3 hours 52 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-242300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1138 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.  SOME OF THE
STORMS COULD REACH SEVERE LIMITS...ESPECIALLY SOUTH OF INTERSTATE 70.
LARGE HAIL WILL BE THE MAIN THREAT FROM THESE STORMS.  FLOODING IS
ALSO A POSSIBLILTY...ESPECIALLY ACROSS EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
TOPEKA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 2:03 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin42 min
Apr 24, 4:02 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage43 min
Apr 24, 4:15 PM CDTSevere Thunderstorm WarningTOPLyon45 min
Apr 24, 4:41 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage34 min
Apr 24, 5:06 PM CDTTornado WarningTOPDouglas, Franklin, Osage24 min
Apr 24, 5:26 PM CDTTornado WarningTOPDouglas, Franklin, Osage49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.